If you start a new medication - or even vitamins or supplements - make sure you don't have any adverse reactions. There are some side effects you shouldn't ignore, and here are some signs that you need to get help right away.
Medication Side Effects You Should Never Ignore
Medications. They are something we all have in common, whether it’s prescriptions, over-the-counter, vitamins, or supplements. But all medicines, even all-natural supplements, have something in common: the potential for side effects. We categorize side effects in two ways, major and minor.
Major Medication Side Effects
Most of us are familiar with major side effects or reactions. They signal your body’s overwhelming allergic response to a substance (anaphylaxis) and can be life-threatening. Symptoms of anaphylaxis can affect your whole body or may only affect one or two systems.
Whole-body symptoms include lightheadedness, flushing, or fainting. These symptoms can indicate an extreme drop in blood pressure which needs to be immediately evaluated and monitored by health professionals. Respiratory symptoms, such as wheezing, rapid breathing, shortness of breath, a change in your voice or impaired speaking ability, and difficulty breathing, are also emergent symptoms. Facial swelling, tongue swelling, difficulty swallowing, a fast heart rate, vomiting, and mental confusion also warrant a call to emergency services.
Please note that it is always best to call 911 right away for any of the symptoms listed above. Do not try to drive yourself or another person to the Emergency Department. EMTs and Paramedics carry medications and equipment to support a person in anaphylaxis, and they are trained to stabilize patients while en route to a hospital.
Skin symptoms and stomach upset can also indicate anaphylaxis but may not require a call to emergency services. However, they are urgent in nature and should be evaluated and treated as soon as possible. If you develop itching, hives, swelling under the skin, or rashes within a few minutes of taking a medication, a fast-acting antihistamine such as Benadryl can help. It is acceptable to take it as soon as the symptoms appear but do not delay medical evaluation or take a “wait and see” approach.
If in doubt whether your symptoms are emergent or urgent, it’s always best to err on the side of caution and be evaluated by emergency personnel. Calling 911 does not necessarily mean you will be rushed to the Emergency Department. The first responders or paramedics who come to you will determine whether transporting you to the nearest hospital is necessary.
Minor Medication Side Effects
While minor side effects may not be life-threatening, they should not be ignored. Some of what you might think are side effects may actually be a low-level allergic response to a medication or substance. You can develop an allergy to anything at any time, including a drug you have been taking for an extended period of time. This scenario happened to me a few years ago. Despite being a nurse, I didn’t immediately realize I was reacting negatively to an antibiotic I had taken most of my life. Two trips to urgent care and one Emergency Department visit later, doctors helped me identify the culprit.
Here are some minor side effects you should never disregard:
Headaches. While most of our population deals with headaches on a fairly regular basis, if you’re noticing headaches daily, it’s more than worth taking the time to evaluate the cause. They can be a side effect of medication or a symptom of something more dangerous such as high blood pressure.
Dry mouth. Many antihistamines and decongestants cause dry mouth. This side effect can cause more unpleasant symptoms than just drinking more fluids daily and, therefore, more trips to the bathroom. It also increases your risk for dental issues such as increased plaque, tooth decay, and gum disease. A chronic dry mouth may also put you at a higher risk for thrush (a painful yeast infection in your mouth) or other mouth sores. And these can lead to poor nutrition because of how uncomfortable it is to eat and drink.
Lingering cough. A cough not associated with a cold, flu, or other infection should also warrant an investigation of your medicines. Several blood pressure medications can potentially cause a lingering, dry cough. Not only is a chronic (long-term) cough uncomfortable, it can lead to sleep disturbances which negatively affect your daily life.
Anxiety. A few antibiotics can cause an elevated heart rate that can feel like anxiety. Other types of medications are potentially anxiety-inducing. If you struggle with anxiety and have started a new prescription, over-the-counter drug, or supplement, and your anxiety seems to be getting worse, or if you have never been diagnosed with anxiety and begin feeling anxious or have an overall sense of impending doom after taking a new medicine, talk with your prescribing physician as soon as possible. And if it’s an over-the-counter (OTC) medication or supplement that seems to be causing you anxiety, stop taking it right away. If your symptoms improve, it’s safe to assume the culprit is your new over-the-counter medicine.
Nausea. This can be a side effect of numerous medications. Still, it can also signify an allergy to a medicine, supplement, or even food.
Vertigo (dizziness). While this side effect is not life-threatening, it is undoubtedly unwanted and limits daily activities. Unfortunately, several medications cause severe vertigo. If your doctor recently prescribed a new medicine, call them immediately to discuss whether it’s safe to stop the medication outright or if you must wean off it with their supervision.
Depression or suicidal thoughts. While categorized as a minor side effect, never disregard feeling helpless, hopeless, or having thoughts of harming yourself or others. While this type of side effect is rare, unfortunately, it does occur. Call your doctor right away, or if it is after hours or on the weekend, seek help at an Emergency Department without delay.
Identifying the Medication Culprit
It’s easy to identify whether a new medication is causing you unpleasant side effects. But what about when one (or more) appears without the addition of a new medicine or supplement? Remember, side effects and allergies can happen at any time, even with a substance you’ve used for a long time. Here are some steps to take to help identify the culprit(s):
Review all medicines, including over-the-counter drugs and supplements, with your doctor(s) at each appointment. Remember to report any creams or ointments you may have been prescribed as well. Your skin is your most extensive body system, but many people forget to include creams and ointments on medication lists. The easiest way to keep track of all your active medications is to keep a list on your phone or computer. Update the list just before each doctor’s appointment, and if possible, take a printed copy with you. Also, update the list after each visit if any new prescriptions are added.
Work with your physician on a plan to come off medications one at a time. Allowing your doctor to guide any trial on or off prescribed medicines is always the best course of action. Over-the-counter drugs and supplements are generally safe to stop at any time. However, it’s best to read all instructions on the packaging or any inserts before you stop taking them just to be safe. Some medicines you can quit taking at any time, but others require decreasing the dosage a little at a time. Never stop a prescribed medication without consulting your doctor beforehand.
Know reputable websites where you can search for information on your medicines and supplements. At the very least, keep all prescription medication printouts you receive from the pharmacy in case any potential side effects or allergies develop. Reputable websites to reference:
While it’s easy to assume over-the-counter medicines are safe, the reality is that many of them were once prescription medications. If you take any prescription medication, check with your doctor or pharmacist before adding any over-the-counter medicines or supplements. Pharmacists have a wealth of information regarding drug, vitamin, and supplement interactions and potential side effects and are happy to answer any questions you might have.